Insulin Dosing Errors in Hospital

Insulin dosing errors in hospitals are more common than one would expectInsulin dosing errors in hospitals are more common than one would expect

Insulin dosing errors in hospital should be rare but have been found to be more prevalent than many would expect.

Insulin overdoses can lead to severe hypoglycemia which can have serious health implications including coma and death.

Signs of insulin overdose

Hypoglycemia will result from an insulin overdose if the dosing error is identified too late. Symptoms of hypoglycemia in patients may include:

  • Pale skin and lips
  • Staring eyes
  • Confusion
  • Slurred speech
  • Irritability or aggression
  • Fitting
  • Loss of consciousness or coma

How can insulin dosing errors occur?

  • Misreading handwriting – ‘2U rapid insulin’ may get misread as ’20 rapid insulin’ which would result in a massive overdose.
  • Using the wrong syringe for an insulin injection. Using a syringe with the wrong unit gradations could result in a severe overdose.
  • Using the wrong syringe, such as an intravenous syringe, to measure out insulin for an intravenous drip.
  • Injecting the wrong type of insulin – for example injecting short acting insulin instead of intermediate insulin.

How common are insulin overdoses by the NHS?

In 2010, The National Patient Safety Agency (NPSA) reported that over 3,800 insulin dosing errors had been reported within a five year period between August 2004 and August 2009.

At least 20 of these reports resulted from an intravenous syringe being used instead of an insulin syringe.

When the report was published, the NPSA provided insulin safety guidelines to reduce the risks of insulin dosing errors and NHS Diabetes developed an e-learning course for healthcare professionals to safely administer insulin.

Insulin safety guidelines

The following is a summary of NPSA’s insulin safety guidance:

  • Insulin doses should only be administered with an insulin syringe or an insulin pen.
  • Insulin doses for IV infusion are measured out with an insulin syringe.
  • Never use abbreviations for units such as ‘U’ or ‘IU’ as these can easily be misread.
  • A training programme should be undertaken by all healthcare professionals that prescribe, prepare or administer insulin.
  • Hospital staff have access to adequate supplies of insulin syringes.

What can I do to prevent insulin overdose in hospital?

Whilst the figures show that overdoses are not as rare as we’d all hope, the number of injections performed properly in hospitals far outweighs the number of mistakes and so patients should not be unduly worried.

If you have any queries about insulin doses, hospital staff should be able to answer your queries. In some cases, it may be possible for you to self manage your own diabetes during your hospital stay.